South Carolina, 2011Damaging Winds in South Carolina, June 24, 2011
June 24, 2011 · NWS CAE · 11 events in 5 counties and zones
A shortwave moved over the upper level ridge and convection that developed west of the Carolinas and Georgia moved east southeast across the CWA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moved over the upper level ridge and convection that developed west of the Carolinas and Georgia moved east southeast across the CWA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 24, 4:04 PM EST, 11 minutes earlier.
Area forecast discussion, Jun 24, 4:04 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT FRI JUN 24 2011
.SYNOPSIS...
A FRONTAL SYSTEM WILL STALL JUST TO THE NORTH OF SOUTH CAROLINA
AND REMAIN THROUGH THE WEEKEND. THERE WILL BE ENOUGH MOISTURE AND
A SERIES OF WEAK UPPER SYSTEMS MOVING THROUGH TO PROVIDE A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE DOWN FROM THE
UPSTATE AND HAVE NOT DISSIPATED WITH THE PREVIOUS EXPECTED
DOWNSLOPING AND DRYING. ALONG THE BOUNDARY OF THE FIRST CELLS
THERE ARE ALSO SOME OTHER CELLS DEVELOPING ACROSS THE NORTHERN
MIDLANDS AND WESTERN CSRA. AS A RESULT WILL UPDATE THE FORECAST TO
ACCOUNT FOR CURRENT RADAR RETURNS AS WELL AS ADJUST POPS UPWARD
FOR THE NEXT COUPLE OF HOURS. UPDATE OUT SHORTLY TO ADJUST
WORDING...POPS AND CLOUDS.
PREVIOUS DISCUSSION...WEAK UPPER TROUGH JUST WEST OF OUR REGION.
WEAK SURFACE FRONT NEAR THE MOUNTAINS AND STRETCHING W ACROSS
TENN. PLUME OF HIGHER MOISTURE HAS PUSHED TO NEAR THE COAST...WITH
DRIER AIR OVER OUR FA CURRENTLY. SOME UPPER LEVEL CLOUD COVER HAS
KEPT OUR TEMPS AND INSTABILITIES DOWN A LITTLE AS WELL SO
FAR...BUT SATELLITE SUGGESTS A LITTLE MORE SUN THIS AFTERNOON.
MODELS INDICATE A WEAK IMPULSE TO ENTER OUR REGION THIS
EVENING...AND FRONT MAY PUSH A TAD TO THE SOUTH AND EAST POSSIBLY
APPROACHING OUR NORTHERN FA. THINK SLIGHT CHANCE POPS STILL LOOK
OK FOR NOW...THOUGH CHANCE POPS POSSIBLE NORTHERN FA IF ACTIVITY
DEVELOPS ALONG FRONT AND NEAR MOUNTAINS LATER THIS AFTERNOON AND
DRIFTS SE TOWARDS OUR FA.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL DROP SOUTH TO THE NORTH/SOUTH CAROLINA
BORDER. HOWEVER, THE MODELS KEEP MOST OF THE DEEP MOISTURE TO THE
SOUTH OF THE FORECAST AREA. BUT, THERE WILL BE ENOUGH MOISTURE TO
TRIGGER ISOLATED TO WIDELY SCATTERED AFTERNOON/EVENING
THUNDERSTORMS IN THE FORECAST AS SEVERAL WEAK SHORT WAVES MOVE
THROUGH.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER RIDGE BUILDS FROM THE SOUTHERN PLAINS INTO THE CAROLINAS
EARLY IN THE PERIOD BUT THEN THE MODELS BEGIN TO DIFFER. TOWARD
THE LATTER PART OF THE WEEK THE ECMWF RETROGRADES THE RIDGE AXIS
TO THE ROCKIES WHILE THE GFS KEEPS A FAIRLY FLAT RIDGE OVER THE
SOUTHERN STATES. IF THE ECMWF HOLDS TRUE THEN WE WILL BEGIN TO
HAVE A TROF SETUP OFF THE EAST COAST HEADING INTO THE 4TH OF JULY
WEEKEND WITH NORTHWEST FLOW OVER THE AREA. THIS WILL KEEP A THREAT
OF SCATTERED, MAINLY AFTERNOON/EVENING THUNDERSTORMS THROUGH THE
EXTENDED PERIOD.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED WITH TEMPO MVFR POSSIBLE IN CONVECTION.
SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SC HAVE CONTINUED TO MOVE
SOUTHWARD WITH OTHER CELLS DEVELOPING. CURRENT EXTRAPOLATION
INDICATES THE CELLS WILL MAKE IT TO CAE/CUB AROUND 24/22Z...WITH
CONFIDENCE TOO LOW TO INCLUDE AT AGS/DNL/OGB. HAVE UPDATE TAFS TO
ACCOUNT FOR CURRENT TRENDS.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE IN SCATTERED
AFTERNOON/EVENING CONVECTION SATURDAY THROUGH WEDNESDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 24, 3:28 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
428 AM EDT FRI JUN 24 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
428 AM EDT FRI JUN 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 24, 3:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT FRI JUN 24 2011
SCZ020-026-242145-
NEWBERRY-SALUDA-
450 PM EDT FRI JUN 24 2011
...A STRONG THUNDERSTORM IS MOVING INTO NEWBERRY AND SALUDA
COUNTIES...
AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSS HILL...OR 15 MILES
EAST OF GREENWOOD...MOVING EAST AT 25 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
HC
Thunderstorm Wind, Newberry
- When
- June 24, 4:15 PM EST to 4:16 PM EST
- Where
- Newberry County, 1.79 mi NW of Chappells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.200, -81.890
Public reported large tree limbs down near Chappells.
Thunderstorm Wind, Saluda
- When
- June 24, 4:44 PM EST to 4:45 PM EST
- Where
- Saluda County, 7.18 mi ESE of Perrys Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.080, -81.560
South Carolina Highway Patrol reported trees down on Highway 391 at the bridge.
Thunderstorm Wind, Saluda
- When
- June 24, 4:50 PM EST to 4:51 PM EST
- Where
- Saluda County, 9.43 mi NNE of Batesburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.030, -81.500
South Carolina Highway Patrol reported trees down on Holley Ferry Rd.
Thunderstorm Wind, Chesterfield
- When
- June 24, 5:00 PM EST to 5:01 PM EST
- Where
- Chesterfield County, 2.07 mi S of Mt Croghan
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.740, -80.220
Utility Company reported trees down on Walter Gulledge Rd.
Thunderstorm Wind, Chesterfield
- When
- June 24, 5:10 PM EST to 5:11 PM EST
- Where
- Chesterfield County, 2.37 mi WNW of Chesterfield
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.740, -80.120
Utility Company reported large tree limbs down and power lines down on Fed Rivers Lane.
Thunderstorm Wind, Saluda
- When
- June 24, 5:15 PM EST to 5:16 PM EST
- Where
- Saluda County, 0.57 mi W of Batesburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.900, -81.560
South Carolina Highway Patrol reported trees down at Bates St and Church St in Batesburg.
Thunderstorm Wind, Saluda
- When
- June 24, 5:20 PM EST to 5:21 PM EST
- Where
- Saluda County, 4.87 mi NW of Chapmans
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.170, -81.860
Public reported trees down on Highway 39 south of Chappells.
Thunderstorm Wind, Chesterfield
- When
- June 24, 5:45 PM EST to 5:47 PM EST
- Where
- Chesterfield County, 1.49 mi SSW of Mc Kennon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.530, -80.140
Public reported trees down along US Hwy 1 between McBee and Patrick. Hail also fell but the size was unknown.
Thunderstorm Wind, Lexington
- When
- June 24, 5:55 PM EST to 5:56 PM EST
- Where
- Lexington County, 1.38 mi S of Leesville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.900, -81.520
Reported trees down on Shealy Rd.
Thunderstorm Wind, McCormick
- When
- June 24, 6:22 PM EST to 6:23 PM EST
- Where
- McCormick County, 2.37 mi NNW of Plum Branch
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.880, -82.290
Sheriff dispatch reported trees down along Troy West Rd.
Thunderstorm Wind, Lexington
- When
- June 24, 6:30 PM EST to 6:31 PM EST
- Where
- Lexington County, 3.45 mi N of Thor
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.700, -81.270
South Carolina Highway Patrol reported trees down on Highway 302 near the Edisto River Bridge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 24, 2011$471,000 · 1 in hail · 25 events
- Flooding in Wyoming, June 24 to 25, 2011$755,000 · 3 events
- Flash Flooding and Hail in Alabama, June 24 to 28, 2011$104,000 · 1.75 in hail · 42 events
- Flood in Wyoming, June 24 to 30, 2011$665,000 · 1 event
- Hail and Damaging Winds in Mississippi, June 24, 2011$243,000 · 1.75 in hail · 11 events
- Flood in Wyoming, June 24 to 29, 2011$160,000 · 1 event
- Hail and Damaging Winds in Florida, June 24 to 28, 2011$68,000 · 1.75 in hail · 16 events
- Hail in South Dakota, June 24, 2011$100,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in South Dakota, June 24, 2011$46,000 · 3 in hail · 19 events
- Flash Flooding and Heavy Rain in North Dakota, June 24, 2011$95,000 · 3 events
- Hail and Damaging Winds in New Jersey, June 24, 20113 injured · $1,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Tennessee, June 24, 2011$30,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303490, 303489, 303487, 303495, 303497, 303485, 303476, 303493, 303478, 303475, 303483.